advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Stroudsburg, Pennsylvania, USA:

I have type 2 diabetes treated with Glucotrol and metformin, and I am having trouble with high blood glucose levels after I have spent a good deal of time being active which contradicts everything I heard about exercise and sugar levels. Also, when I lose weight, my blood sugars go up instead of down. My fasting sugars are always above 185 mg/dl [10.3 mmol/L].

A prior conversation with my doctor led to an increase in my Glucophage but no explanation why. Do you have any idea what could be causing this?

Answer:

It is well known individuals with type 2 diabetes who are not adequately insulinized or taking enough oral hypoglycemic agents can have a rise in blood sugars with exercise. The reason for this is that exercise induces rapid-acting hormones called catecholamines (an example of which is adrenalin). These hormones antagonize insulin's effects.

Whether it is giving enough insulin or enough oral medication, your treatment sounds like it needs to be intensified before you will get better control of blood sugars following physical activity/exercise. Increasing the Glucophage [metformin] is a very reasonable way to handle this.

JTL

DTQ-20030817142554
Original posting 24 Aug 2003
Posted to Daily Care and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.